The ‘look-alike, sound-alike’ nature of many drug appearances and names is problematic. In high-stress environments such as the Emergency Department (ED), potential disasters can arise if “drug swap” or other medication errors occur. Drug swap is the accidental injection of the wrong drug.1 The anesthesiology literature contains several published reports presenting various ideas on how to properly label syringes used in the operating room to reduce medication errors. Techniques include color-coding the labels,2 labeling of the plunger,3 double-labeling,4,5 and specific placement of the labels on the syringe.6
The 2014 Guidelines for the Diagnosis and Management of Skin and Soft Tissue Infections (SSTI) recommend sulfamethoxazole-trimethoprim (SMX-TMP) for purulent infections where methicillin-resistant S. aureus (MRSA) is a likely pathogen. 1 But, what dose of SMX-TMP should we be prescribing? Both the SSTI and MRSA guidelines say 1-2 double strength tablets twice a day. 1,2 So, which is it, 1 tablet or 2?
At the 2014 American College of Emergency Physicians Scientific Assembly, ACEP passed Resolution 44, officially recognizing Emergency Medicine Pharmacists as valuable members of the EM team. Nadia Awad (@Nadia_EMPharmD) summarized the importance of the resolution’s passage on the EMPharmD blog. The role of an EM Pharmacist has been outlined by the American Society of Health-System Pharmacists (ASHP). In addition, Zlatan Coralic (@ZEDPharm), one of ALiEM’s regular contributors, framed the EM Pharmacist as the ‘ultimate consult service.’ The intent behind this post is not to discuss the role of the EM Pharmacist, but to highlight the rigorous training process through which most EM Pharmacists have traversed to work in this amazing specialty.
Traditional teaching recommends naloxone doses of at least 0.4 mg IV to reverse opioid toxicity. Drs. Lewis Nelson (@LNelsonMD) and Mary Ann Howland (@Howland_Ann) co-authored the opioid antagonist chapter in Goldfrank’s Toxicologic Emergencies.1 They write:
“However, this dose [0.4 mg] in an opioid-dependent patient usually produces withdrawal, which should be avoided if possible. The goal is to produce a spontaneously and adequately ventilating patient without precipitating significant or abrupt opioid withdrawal. Therefore, 0.04 mg is a practical starting dose in most patients, increasing to 0.4 mg, 2 mg, and finally 10 mg.”
A 71 year old female presents to the ED with lethargy, fever (39.5 C), and tachypnea (RR 28 rpm). She has a long-standing history of myasthenia gravis (MG) for which she receives periodic IVIG infusions. She is accompanied by her son, who informs you that she had a recent 10-day hospital stay for weakness. A CXR reveals an infiltrate in the left lower lobe.
The decision is made to initiate antimicrobial therapy for presumed healthcare-associated pneumonia. But, which antibiotics are safe to use in a patient with severe MG?
With several new diabetes medications available, it is important to know which ones are likely to cause hypoglycemia after overdose. Based on mechanism of action and reported cases, the likelihood of hypoglycemia after overdose is listed below by drug class. 1
Keep in mind that other drugs can interact with antidiabetic medications resulting in hypoglycemia. The following table applies only to single agent ingestion/administration.